Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 266, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2002, 6:37 PM CDT for Laclede County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2002, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 19, 2002, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Laclede County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2232 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780 WUUS53 KSGF 192337 SVRSGF MOC105-200015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 634 PM CDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LACLEDE COUNTY IN MISSOURI * UNTIL 715 PM CDT * AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO RAPIDLY DEVELOPING THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORM WERE FROM DRY KNOB TO 5 MILES EAST OF TWIN BRIDGES... AND WERE NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... EASTERN LACLEDE COUNTY INCLUDING THE TOWNS OF DRY KNOB AND FALCON. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. REMAIN INSIDE A STURDY STRUCTURE...AWAY FROM WINDOWS UNTIL THE STORMS HAVE DIMINISHED. IN ADDITION... TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...WITH TWO TO FOUR INCHES OF RAINFALL LIKELY ACROSS THE WARNED AREA. A FLASH FLOOD WARNING WILL LIKELY BE REQUIRED SHORTLY. LAT...LON 3753 9262 3747 9237 3763 9223 3774 9242 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 19, 2:45 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT MON AUG 19 2002 WERE GETTING QUITE UNSTABLE THIS AFTERNOON WITH CU DEVELOPING IN AREA OF SURFACE BASED CAPES AROUND 3500 J/KG AND LIS AT -6. HOWEVER...CAP IS STILL HOLDING TOUGH. EXPECT FIRST STORMS TO BREAK THE CAP NEAR OUTFLOW BOUNDARY FROM NEVADA TO SOUTH OF OSAGE BEACH. BASED ON DEWPOINT OBS...FRONT STILL LIES WELL NORTH OF THE OZARKS. STALLED OUTFLOW BOUNDARY NORTH OF SPRINGFIELD WILL DICTATE DISTRIBUTION OF POPS FOR TONIGHT. HAVE SOME CONCERNS ABOUT POSSIBLE MCS TRACKING NEAR THE FRONT OVER CENTRAL MO OVERNIGHT. LATEST ETA OUTPUT SHOWS MOST LIKELY AREA FOR MCS DEVELOPMENT OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA IN VICINITY OF DEVELOPING LOW LEVEL JET AND STRONG 850 MB WARM AIR ADVECTION. HOWEVER LATEST MESOETA SHOWS ANOTHER SHORTWAVE MOVING INTO THE REGION OVERNIGHT. FOR NOW WILL HANG ON TO CHANCE POPS ALL NIGHT FOR THE NORTHERN ZONES...BUT WILL TAPER OFF THIS EVENING FOR THE SOUTH. MAY ALSO HAVE SOME LINGERING CONVECTION TUESDAY MORNING. THEREAFTER...STALLED FRONT RETURNS NORTH AS A WARM FRONT AND WASHES OUT AS 70+ DEWPOINTS ADVECT RAPIDLY NORTH TOMORROW MORNING/AFTERNOON IN RESPONSE TO DEEPENING LEE TROUGH OVER EASTERN CO. WITH RELATIVELY WEAK CAP AND POSSIBLE MESOSCALE BOUNDARIES AROUND...WILL HANG ON TO A 30 POP FOR THE CENTRAL AND EASTERN ZONES FOR THE AFTERNOON. THEREAFTER...SHOULD SEE SOME CAP STRENGTH INCREASE AS UPPER HIGH BUILDS INTO THE AREA. WILL CONTINUE WITH DRY FORECAST FOR THE REST OF THE WORK WEEK AND BRING POPS BACK IN ON SATURDAY...AS AVN SHOWS DECENT CONSISTENCY WITH FROPA AS RIDGE BUILDS TO THE WEST AND NORTHWEST FLOW EDGES INTO THE REGION. NO DRASTIC CHANCES TO TEMPERATURES THIS WEEK...JUST PLAN ON GOING A FEW DEGREES COOLER OVER THE EAST ON TUESDAY AND OVER THE ENTIRE AREA SATURDAY AND SUNDAY. INITIAL ISC GRIDS ARE OUT. WILL LIKELY TWEEK POPS/WEATHER GRIDS FOR TUESDAY TO PROLONG PRECIP IN THE EAST. .SGF... MO...NONE. KS...NONE.
In the hours before
Special weather statement, Aug 19, 1:00 PM CDT, 5 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 19 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF NICKELS. * AREAS AFFECTED AND TIMING... NORTH OF A LINE FROM JOPLIN TO AVA FROM 3 PM TO 8 PM. * SPOTTER ACTIVATION OUTLOOK... POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. * DISCUSSION... A COLD FRONT OVER CENTRAL MISSOURI WILL INTERACT WITH A VERY UNSTABLE AIRMASS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE AREA. ISOLATED WIND GUSTS GREATER THAN 60 MPH...HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY RAIN WITH LOCALIZED FLOODING WILL BE POSSIBLE. * EXTENDED OUTLOOK THROUGH SUNDAY... ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.